Texas, 2003

Flash Flooding in Texas, September 18, 2003

September 18, 2003 · NWS FWD · 7 events in 5 counties and zones

7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 18, 3:00 PM CST, 54 minutes earlier.

Area forecast discussion, Sep 18, 3:00 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED WITH NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU SEP 18 2003

.AFTERNOON PUBLIC DISCUSSION 345 PM CDT...
REMARKABLY POTENT CONVECTION WELL IN ADVANCE OF SFC FRONT...WITH NO
SIGNIFICANT BOUNDARY FOR FOCUS. DEEP MOIST ADVECTION IN AREA OF LOW
CIN. SOME WEAK CONVECTION ALONG FRONT...BUT ONGOING PRECIPITATION
ACROSS NORTH TEXAS LIKELY TO DIMINISH FURTHER FRONTAL CONVECTION AS
FRONT TRAVERSES THE CWA THIS EVENING. FRONT JUST NOW ARRIVING IN NW
ZONES...WIND SHIFT AT GRAHAM AT 2030Z. FROPA AT DFW AROUND SUNSET...
WILL CLEAR SE ZONES AFTER MIDNIGHT.

TEMPS BELOW CLIMO FRI-SUN...SLOWLY REBOUNDING. RETURN FLOW BEGINS
LATE SATURDAY. NEXT FRONT ARRIVES SUN NIGHT WITH BETTER DYNAMICS.
TROUGH DIGS FURTHER SOUTH...BUT LIKELY TOO SOON FOR SIGNIFICANT
MOISTURE REBOUND. NEW AVN RUN SLOWER WITH FRONT THAN 00Z MRF...IN
BETTER AGREEMENT WITH OTHER EXTENDED MODELS. SMEARED CHANCE POPS SUN
INTO SUN NIGHT...DUE TO UNCERTAINTY IN TIMING. SUBSIDENT NW FLOW
WITH DRY COLUMN TO FOLLOW THE BULK OF THE FORTHCOMING WORKWEEK. 25

FCSTID =   25
DFW   60  78  54  83 /  30   0   0   0
ACT   62  81  57  85 /  40   0   0   0
PRX   60  77  53  80 /  40   0   0   0
DTO   58  77  53  82 /  30   0   0   0
TKI   58  77  54  82 /  30   0   0   0
DAL   60  78  55  83 /  30   0   0   0
TRL   61  79  55  83 /  40   0   0   0
CRS   62  81  57  85 /  40   0   0   0
TPL   63  82  58  86 /  30  10   0   0

.FWD...
TX...NONE.
Hazardous weather outlook, Sep 18, 2:45 PM CST, 1 hour 9 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A COLD FRONT WILL CONTINUE MOVING SOUTHEAST ACROSS NORTH TEXAS THIS
EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
UNSTABLE AND VERY MOIST AIRMASS AHEAD OF THE FRONT. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINS...FREQUENT
LIGHTNING...AND GUSTY WINDS WILL ACCOMPANY SLOW MOVING THUNDERSTORMS
THIS EVENING. THUNDERSTORM CHANCES WILL DIMINISH FROM NORTH TO SOUTH
OVERNIGHT AS DRIER AND MORE STABLE AIR MOVES SOUTH FROM OKLAHOMA.

.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL MOVE INTO NORTH TEXAS THIS WEEKEND...WITH
SCATTERED THUNDERSTORMS FORECAST FROM SUNDAY MORNING INTO MONDAY
MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS MAY WANT TO MONITOR THE LATEST CONDITIONS WITH RESPECT TO
LOCALIZED FLOODING THROUGH THIS EVENING. OTHERWISE...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Dallas/Ft Worth radar (KFWS), 54 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Dallas

When
September 18, 3:54 PM CST to 4:54 PM CST
Where
Dallas County, Dallas
Reported by
BROADCAST MEDIA
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Interstate 635 closed at Interstate 75 due to flooding in North Dallas.

Flash Flood, McLennan

When
September 18, 5:11 PM CST to 6:11 PM CST
Where
McLennan County, China Spg
Reported by
LAW ENFORCEMENT
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

The DPS reported flash flooding.

Flash Flood, Tarrant

When
September 18, 6:47 PM CST to 7:47 PM CST
Where
Tarrant County, Ft Worth
Reported by
LAW ENFORCEMENT
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Water was reported one foot deep on Hulen Street in southwest Ft. Worth.

Flash Flood, Tarrant

When
September 18, 7:00 PM CST to 10:00 PM CST
Where
Tarrant County, Mansfield
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

4.7 inches fell in three hours causing flooding in low lying areas and closing some streets.

Flash Flood, Hamilton

When
September 18, 7:25 PM CST to 8:25 PM CST
Where
Hamilton County, Hico
Reported by
LAW ENFORCEMENT
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Sheriffs office reported four to five inches of rain with flooding in Hico, and on FM 1602 near Highway 281.

Flash Flood, Hood

When
September 18, 8:00 PM CST to 11:00 PM CST
Where
Hood County, Granbury
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Numerous roads were closed as heavy rain up to 5.75 inches fell across the county.

Flash Flood, Hood

When
September 18, 9:06 PM CST to 10:06 PM CST
Where
Hood County, Tolar
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Several homes were flooded in Tolar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336960, 5336963, 5336964, 5336962, 5336965, 5336961, 5336966.